Is prolonged intake of Amlopress harmful?
Q: I am 50 years old male. My BP is around 136/90. I have been taking half a tablet of Amlopress-AT for the past 3 years. Does it have any harmful effects? When should I stop taking it?
A:You have not given the BP reading when medication was started three years ago. I presume the current reading of 136/90 is with medication. Amlopres-AT is a combination product with two medicines: amlodipine and atenolol. As per globally accepted guidelines on the treatment of high blood pressure in patients younger than 55, particularly sexually active males, the first choice initial therapy should be enalapril (sold under various brand names such as BQL) 5-10mg 1-2 times daily. If two drugs are required, then either amlodipine (sold as Amlodac) 5mg daily or a diuretic such as metolazone (sold as Metoz) 2.5mg daily in the morning should be added. Atenolol is not recommended because it performs less well than other drugs, and the increasing evidence that they carry an unacceptable risk of provoking diabetes, apart from causing erectile dysfunction (impotence) in males.